Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 187, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2008, 3:38 PM EDT for 5 counties in South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 21, 2008, 4:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 211939
SVRCAE
SCC017-063-075-079-085-212030-
/O.NEW.KCAE.SV.W.0187.080721T1938Z-080721T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES EAST OF FORT JACKSON
TO GASTON...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF CAMDEN
TO 15 MILES SOUTHEAST OF RED BANK...AND MOVING EAST AT 19 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EASTOVER...OAKLAND...
SUMTER...ST. MATTHEWS...MULBERRY AND MILLWOOD
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3372 8047 3371 8048 3367 8050 3364 8054
3362 8053 3354 8058 3368 8125 3413 8079
3407 8072 3410 8062 3411 8061 3411 8056
3407 8030 3404 8029 3404 8026
TIME...MOT...LOC 1938Z 280DEG 16KT 3409 8066 3373 8107
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:50 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 21, 1:50 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT MON JUL 21 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION WEDNESDAY...BRINGING WITH
IT ANOTHER CHANCE FOR PRECIP.
&&
.NEAR TERM /THROUGH TONIGHT/...
AIRMASS MODERATELY UNSTABLE THIS AFTERNOON. RADAR INDICATING
ISOLATED THUNDERSTORMS DEVELOPING NORTHWEST OF CAE. THESE STORMS
MAY DEVELOP TO THE SOUTHEAST DURING THE NEXT FEW HOURS. BEST
INSTABILITY APPEARS TO BE ACROSS THE PIEDMONT AND NORTH MIDLANDS.
ANY THUNDERSTORMS SHOULD DISSIPATE AFTER SUNSET AND EXPECT MOSTLY
CLEAR CONDITIONS OVERNIGHT. TEMPERATURES SLIGHTLY WARMER THAN LAST
NIGHT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MORE DEFINED PIEDMONT SURFACE TROUGH TUESDAY...SHOULD BE A LITTLE
WARMER WITH WEAK WARM ADVECTION NOTED. WILL ISSUE HEAT ADVISORY
WITH HEAT INDEX VALUES LIKELY 105 IN THE AFTERNOON. APPEARS
SLIGHTLY COOLER ALOFT SO EXPECT AIRMASS TO BE A LITTLE MORE
UNSTABLE. WITH AN INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY
EXPECT AN INCREASE THREAT OF AFTERNOON THUNDERSTORMS. BETTER
CHANCE OF THUNDERSTORMS WEDNESDAY AS UPPER TROUGH AMPLIFIES IN THE
EASTERN STATES. LOW LEVEL MOISTURE INCREASES AHEAD OF APPROACHING
SURFACE COLD FRONT. BETTER LOW LEVEL CONVERGENCE EXPECTED ACROSS
THE REGION WITH LEE SIDE SURFACE TROUGH SETTING UP IN THE
MIDLANDS. SREF SUPPORTS HIGH CHANCE POPS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AT THIS TIME...NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM
FORECAST. UPPER LEVEL TROUGH OVER THE EASTERN U.S. FROM WEDNESDAY
INTO THE WEEKEND AS WEAK COLD FRONT APPROACHES FROM THE OHIO
VALLEY. MODELS IN GENERAL KEEP FRONT JUST NORTHWEST OF THE AREA
THROUGH THE EXTENDED PERIOD...ALTHOUGH SURFACE TROUGH MAY SHIFT
EAST OF THE AREA THURSDAY WITH DRIER AIR ADVECTING INTO THE REGION NOTED.
HOWEVER...ENSEMBLES SUPPORT LOW CHANCE POPS THROUGH MOST OF THE
PERIOD. TEMPS CLOSE TO NORMAL.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WARM UNSTABLE AIRMASS REMAINS OVER THE STATE WITH WEAK SURFACE
TROUGH DRAPED ACROSS THE EASTERN PORTIONS OF THE STATE. GIVEN THAT
THE SHORT TERM MODELS ARE INDICATING THAT LEVEL OF FREE CONVECTION
IS AROUND 8000 FT...THINK THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE RATHER LIMITED. GENERALLY VFR CONDITIONS THROUGHOUT THE TAF
PERIOD WITH SOME MVFR FOG POSSIBLE AROUND 08Z-12Z TUESDAY MAINLY IN
LOW LYING AREAS AND NEAR RIVERS. AT THIS TIME...RISK OF STORMS WILL
AGAIN BE LOW FOR TUESDAY AFTERNOON DUE IN PART TO LEVEL OF FREE
CONVECTION NEAR 8000 FT.
EXTENDED OUTLOOK...SOME MVFR CONDITIONS POSSIBLE IN VCNTY OF
SCATTERED DIURNAL SHOWERS AND STORMS WEDNESDAY THROUGH SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Jul 21, 3:37 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 337 PM EDT MON JUL 21 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 337 PM EDT MON JUL 21 2008 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 21, 3:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL COLUMBIA 34.04N 80.89W
07/21/2008 E0.75 INCH RICHLAND SC PUBLIC
PENNY SIZE HAIL REPORTED ON LAUREL ST. IN THE CITY OF
COLUMBIA.
&&
FPWLocal storm report, Jul 21, 3:28 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG RIDGE SPRING 33.85N 81.66W
07/21/2008 SALUDA SC EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES DOWN. ONE BUILDING DAMAGED
ON THE NORFOLK SOUTHERN TRAIN TRACKS IN THE CITY.
&&
FPWLocal storm report, Jul 21, 3:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL LEESVILLE 33.88N 81.43W
07/21/2008 U0.25 INCH LEXINGTON SC PUBLIC
&&
FWLocal storm report, Jul 21, 3:35 PM EDT, 3 minutes before
aTENGCAELSRNWR08072119350807211935 134CD SCC079c0807212005 IN COLUMBIA SC, BETWEEN 3:09 PM AND 3:24 PM, HAIL THE SIZE OF PENNIES WAS REPORTED. b NNNN
Local storm report, Jul 21, 3:38 PM EDT, 0 minutes before
aTENGCAELSRNWR08072119370807211937 135CD SCC063c0807211957 IN WEST COLUMBIA SC, BETWEEN 3:04 PM AND 3:19 PM, THE WIND BROKE TWIGS OR SMALL BRANCHES OFF OF TREES. b NNNN
Local storm report, Jul 21, 3:38 PM EDT, 0 minutes before
aTENGCAELSRNWR08072119370807211937 135CD SCC063c0807211957 IN WEST COLUMBIA SC, BETWEEN 3:04 PM AND 3:19 PM, THE WIND BROKE TWIGS OR SMALL BRANCHES OFF OF TREES. b NNNN
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 42 min |
| Jul 21, 2:23 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 52 min |
| Jul 21, 2:34 PM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 25 hr |
| Jul 21, 2:42 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 48 min |
| Jul 21, 2:46 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jul 21, 2:53 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 52 min |
| Jul 21, 3:07 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 38 min |
| Jul 21, 3:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 47 min |
| Jul 21, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 41 min |
| Jul 21, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg and 2 more | 51 min |
| Jul 21, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 38 min |
| Jul 21, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.